Alert archive / Oregon / Frost Advisories in 2018
Frost Advisory 13, NWS Medford, OR
NWS Medford, OR issued this frost advisory at Oct 16, 2018, 2:13 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Oct 17, 2018, 3:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2018, 2:13 PM PDT (21:13 UTC)
- In effect from
- Oct 17, 2018, 3:00 AM PDT
- Expired
- Oct 17, 2018, 9:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3444 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130 WWUS76 KMFR 162113 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 213 PM PDT Tue Oct 16 2018 ORZ024-171600- /O.NEW.KMFR.FZ.W.0016.181017T1000Z-181017T1600Z/ /O.NEW.KMFR.FR.Y.0013.181017T1000Z-181017T1600Z/ Eastern Curry County and Josephine County- Including the city of Cave Junction 213 PM PDT Tue Oct 16 2018 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY... ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY... The National Weather Service in Medford has issued a Freeze Warning from 3 AM to 9 AM PDT Wednesday. A Frost Advisory has also been issued and is in effect from 3 AM to 9 AM PDT Wednesday. * Low temperatures tonight...29 to 32 degrees in the Freeze Warning areas. 33 to 36 degrees in the Frost Advisory areas. * Locations in the Freeze Warning include...Cave Junction... Obrien...Williams. * Locations in the Frost Advisory include...Selma...Wilderville...Murphy...Provolt. * Impacts...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ ORZ026-171600- /O.NEW.KMFR.FR.Y.0013.181017T1000Z-181017T1600Z/ Jackson County- 213 PM PDT Tue Oct 16 2018 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY... The National Weather Service in Medford has issued a Frost Advisory...which is in effect from 3 AM to 9 AM PDT Wednesday. * Temperature...33 to 36 degrees. * Locations include...Jacksonville and portions of Applegate Valley. * Impacts...Sensitive vegetation may be damaged if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
562 WWUS76 KMFR 170949 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 249 AM PDT Wed Oct 17 2018 ORZ024-171600- /O.CON.KMFR.FZ.W.0016.181017T1000Z-181017T1600Z/ /O.CON.KMFR.FR.Y.0013.181017T1000Z-181017T1600Z/ Eastern Curry County and Josephine County- Including the city of Cave Junction 249 AM PDT Wed Oct 17 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * Low temperatures tonight...29 to 32 degrees in the Freeze Warning areas. 33 to 36 degrees in the Frost Advisory areas. * Locations in the Freeze Warning include...Cave Junction... Obrien...Williams. * Locations in the Frost Advisory include...Selma... Wilderville... Murphy...Provolt. * Impacts...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ ORZ026-171600- /O.CON.KMFR.FR.Y.0013.181017T1000Z-181017T1600Z/ Jackson County- 249 AM PDT Wed Oct 17 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * Temperature...33 to 36 degrees. * Locations include...Jacksonville and portions of Applegate Valley. * Impacts...Sensitive vegetation may be damaged if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
146 WWUS76 KMFR 171551 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 851 AM PDT Wed Oct 17 2018 ORZ024-171700- /O.EXP.KMFR.FZ.W.0016.000000T0000Z-181017T1600Z/ /O.EXP.KMFR.FR.Y.0013.000000T0000Z-181017T1600Z/ Eastern Curry County and Josephine County- Including the city of Cave Junction 851 AM PDT Wed Oct 17 2018 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... Temperatures are warming. $$ ORZ026-171700- /O.EXP.KMFR.FR.Y.0013.000000T0000Z-181017T1600Z/ Jackson County- 851 AM PDT Wed Oct 17 2018 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... Temperatures are warming. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Oct 16, 8:57 AM PDT, 5 hours 16 minutes earlier.
Area forecast discussion, Oct 16, 8:57 AM PDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Medford OR
857 AM PDT Tue Oct 16 2018
.DISCUSSION...The morning balloon sounding from Medford shows the
continued dry air mass, with humidity of 10 percent at 5000 ft
MSL. This is, amazingly, not as dry as yesterday morning which
featured 4 percent humidity at the same level. High terrain winds
are also trending lower compared to Monday morning but are still
gusty. Ridgetops in the Cascades are registering gusts in the 20s
(mph) this morning, and winds are gusting into the 30s in the
Siskiyous.
This dry air mass will continue through the week, and this will be
challenging for existing fires (Klondike, Stukel). Smoke will
result, and we've added some smoke in the forecast for the coast
south of Cape Blanco.
Please see the previous discussion below for more details on the
warm and dry weather this week and then the rain chances next
week. Keene
&&
.AVIATION...For the 16/12Z TAFs...VFR will persist through this
evening across most the area. Areas of LIFR/IFR cigs and visibility
are expected along the coast from Cape Blanco south this morning,
with clearing to VFR expected late this morning. Areas of LIFR/IFR
cigs may return again to the coast tonight. Inland, expect VFR
conditions through the TAF period except for local visibility
reductions from smoke in northern Curry County and southern Coos
County, for areas downwind of the Klondike wildfire. -CC
&&
.MARINE...Updated 300 AM PDT Tuesday 16 October 2018...Winds will
generally remain below 15 kts through at least Friday. Today,
persistent long period southerly swell of around 3 feet may produce
rough bar conditions at Brookings and elevated surf at Port Orford.
Aside from this persistent southerly swell, conditions will remain
relatively calm today.
Wednesday into Thursday, a longer period west to northwest swell at
16 to 18 seconds will build into the coastal waters. This will
combine with the aforementioned smaller long period southerly swell
and could make for hazardous bar conditions Wednesday into Thursday.
Overall, wave heights will remain below 10 feet as this is only a 7-
8 foot swell. But, given the longer period swell, surf conditions
could be a concern as well. Breaker heights of 10 to 12 feet are
possible Wednesday into Thursday and this could catch some beach-
goers off guard as this is a bit higher than what has been typical
for the past few weeks. As a result, a beach hazards statement
remains in effect. Swell will begin to diminish Thursday night as
the period shortens, then seas will subside through Saturday night.
Early next week, a front may move into the coast and west swell
dominated seas may increase. -CC
&&
.FIRE WEATHER...Updated 230 AM PDT Tuesday, 16 October 2018...
A very dry air mass remains in place today with breezy to gusty
easterly winds over the ridges. Today, easterly winds are still
expected to remain strong enough over ridges for red flag warning
conditions to continue for portions of western Siskiyou County and
the Siskiyous, but they will be lighter than they have been the last
two mornings. Winds over these areas will diminish below critical
levels by tonight, if not sooner. Tonight and Wednesday morning,
breezy east winds are expected to persist over the Cascades with
mainly light east winds over other ridges. Moderate to locally poor
recoveries are expected over the ridges tonight into Wednesday
morning.
As a light easterly flow persist into the weekend, daytime RHs are
likely to remain low across the area along with moderate to locally
poor recoveries on the ridges. Low daytime RHs today are expected to
nudge upward through Thursday, however. Light east winds could
increase some again Friday night into Saturday, though they are
likely to be much lighter than has been observed the last two days.
Forecasts from the GFS indicate a pressure gradient around 5 MB over
the area Saturday morning versus the previous couple days with 16MB
analyzed by the GFS for Sunday morning and 12MB for Monday and 8MB
today.
Then a pattern change is expected to bring higher RHs and, possibly,
some rain early next week. -CC
&&
.PREV DISCUSSION... /Issued 321 AM PDT Tue Oct 16 2018/
DISCUSSION...Cold temperatures remain the main feature for the
forecast period across southern Oregon and northern California.
We're currently watching temperatures fall below freezing in the
west side valleys, so the freeze warning and frost advisory will
likely verify this morning. Medford and Roseburg will likely see
some frost this morning given the current trend in temperatures
compared to yesterday.
As for Tuesday night, temperatures are expected to trend upwards
a few degrees, so more frost is probable for the west side
valleys, but we'll probably steer clear of freezing temperatures
in the usual cold spots in the Illinois and Applegate valleys.
Aside from the cold overnight temperatures, we're actually
expecting high temperatures to be around 10 degrees above average
for most of the week with this ridge of high pressure sticking
around. The pattern is rather stagnant, but that will probably
change around next Tuesday when both models are showing a low over
the Gulf of Alaska and precipitation arriving in the Pacific
Northwest.
The last thing we want to touch on is the Klondike fire becoming
active yet again. People will probably wonder where the smoke will
be heading for the next few days. This east off shore flow will
likely continue for today and into Wednesday, so the coast will
see the smoke the next two days. However, the winds will shift
Thursday allowing for the smoke to funnel into the west side
valleys and northern California.
The good news here is that hope is on the horizon. Both models
are showing a minor atmospheric river type event around next
Tuesday into next Thursday as mentioned above. This should result
in impactful measurable precipitation occuring along the coast up
to the Cascades between next Tuesday and next Thursday.
-Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from late tonight through Wednesday
evening for ORZ021-022.
Frost Advisory until 9 AM PDT this morning for ORZ023-024-026.
Red Flag Warning until 8 PM PDT this evening for ORZ621.
Freeze Warning until 9 AM PDT this morning for ORZ024-026.
CA...Frost Advisory until 9 AM PDT this morning for CAZ080.
Red Flag Warning until 8 PM PDT this evening for CAZ280.
Freeze Warning until 9 AM PDT this morning for CAZ081-082.
Pacific Coastal Waters...Beach Hazards Statement from late tonight through Wednesday
evening for PZZ350-356.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:13 PM PDT | Freeze Warning | MFR | Curry, Josephine | 19 hr |
Nearby
Frost Advisories in Oregon, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.